Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 6, NWS Aberdeen, SD

May 17, 1997Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 1997, 8:38 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1997, 8:38 PM CDT (01:38 UTC)
Expired
May 17, 1997, 9:25 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:40 PM CDTHail 0.75Eden, SD
May 17, 9:11 PM CDTHail 0.75Sisseton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS1 KABR 180138 RRA
SVRABR
SDC091-109-180225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT SAT MAY 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  ROBERTS COUNTY - IN NORTHEASTERN SOUTH DAKOTA
  EASTERN MARSHALL COUNTY - IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 925 PM CDT
 
* SOME LOCATIONS AFFECTED...
  SISSETON                            AROUND 855 PM CDT
  PEEVER                              AROUND 910 PM CDT

* AT 835 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN
  DOPPLER RADAR 14 MILES WEST OF SISSETON MOVING SOUTHEAST AT 30 MPH.

 SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TDK/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:55 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, May 17, 9:55 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT SAT MAY 17 1997

94O SHWS ERN CWA IN MDT SVR COND FOR THE AFTN & EVE.  SHARP & ADAP
PROGS SHWS STG CAP OVR AREA & WIL BREAK WHEN TEMPS REACH THE LWR 80S.
PLNTY OF MSTR ADVG N THRU NE ATTM TO HELP FUEL THE XPCTD TSTMS. THING
ARE SETTING UP VERY WEL WITH TRIGGER AGENT..COLD FRNT..MOVG IN LATE
THIS A2FTN.  CRNT FCST IS HANDLING THIS SCENARIO JUST FINE. SEE NO
REASON TO UPDAT ATTM.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:08 PM CDTTornado WarningABRBrown, Marshall32 min
May 17, 7:41 PM CDTTornado WarningABRMarshall19 min
May 17, 8:02 PM CDTTornado WarningABRMarshall33 min
May 17, 9:26 PM CDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.